Started Nortriptyline and Now My Tinnitus Is Spiking — Should I Stop or Could It Pass?

Discussion in 'Support' started by carolinet617, Oct 24, 2019.

    1. carolinet617
      Tired

      carolinet617 Member

      Location:
      Apex, NC, USA
      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Bupropion (Wellbutrin), TMJ, possible ETD
      Hi there,

      I know there are a few posts about Nortriptyline on the forum but I couldn't find exactly what I'm looking for so was wondering if anyone has any input.

      I've had severe depression/suicidality for 20 years, long before I ever got tinnitus. I was put on 25mg for a week, then increased to 50mg which I have been on about a week. After the increase, my tinnitus went haywire. For the past 10 months it has alternated from moderate to severe, but was fairly stable in that it was in both ears and a steady pure tone. Now it's jumping from ear to ear constantly, changing volume and pitch, and become more of a buzz/hiss. I've even started having head tinnitus which I never had before (which is also surprising since I had heard it could be good for treating head tinnitus).

      So my question... should I stop now and hope it goes back to "normal", or is there a chance after a few weeks it will settle down? I know antidepressants often have symptoms when you first start that eventually go away (I'm a veteran of ADs unfortunately), but I don't know if this is one of those or not since this is the first I've started since my tinnitus started.

      I'd love to hear of someone who had a spike at first but stayed on it and the spike subsided, so please let me know!

      Thank you!!
       
    2. ChrisBoyMonkey

      ChrisBoyMonkey Member Podcast Patron

      Location:
      US
      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Noise
      I took this briefly but it didn't change mine at all. Perhaps this change would have come without the drug as well... Everyone is different though.
       
      • Helpful Helpful x 1
    3. AUTHOR
      AUTHOR
      carolinet617
      Tired

      carolinet617 Member

      Location:
      Apex, NC, USA
      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Bupropion (Wellbutrin), TMJ, possible ETD
      Just in case anyone is following--after a few days the spike went away, so looks like either it was a coincidence, or just a temporary side effect. In fact, the past few days my tinnitus has been noticeably quieter so I'm gonna stick with it for now as this is a pretty promising change (I have also been taking Turmeric so it is possible that this is helping too). No real impact on my depression at this point but also no negative side effects, so we'll see how it goes going forward.
       
      • Informative Informative x 2
      • Like Like x 1
    4. JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      I am so glad to hear your tinnitus has been quieter. I am so sorry you have to suffer with depression. :( I hope things get better for you asap.
       
      • Hug Hug x 1
    5. AUTHOR
      AUTHOR
      carolinet617
      Tired

      carolinet617 Member

      Location:
      Apex, NC, USA
      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Bupropion (Wellbutrin), TMJ, possible ETD
      thanks so much :huganimation:
       
      • Hug Hug x 1
    6. AUTHOR
      AUTHOR
      carolinet617
      Tired

      carolinet617 Member

      Location:
      Apex, NC, USA
      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Bupropion (Wellbutrin), TMJ, possible ETD
      Just checking in again in case anyone is following--it hasn't been long enough for me to consider myself a "success story" but after a rocky road slowly getting up to 100mg of Nortriptyline, I am experiencing mostly silence most days. Only other change I've made is 1950mg of Turmeric a day, but I'm fairly sure the Nortriptyline is what's helping the T the most as I've noticed definite spikes every time I increased the dose which eventually subsided.

      Honestly I'm kind of scared to post anymore because of all the hate people on here have for antidepressants/benzos (which I understand, neither one is to be taken lightly and they all have side effects). My tinnitus was CAUSED by an antidepressant, but it seems like it is now being successfully managed by a different one. If I had given in to the fear of antidepressants, I would not have had this success, although I certainly respect the choice not to take them. As we all know, everyone reacts differently, and everyone's tinnitus is different.

      One note: I have had severe depression for 20 years. The few studies that have been done indicate Nortriptyline seemed to work better for tinnitus on people who already had existing depression, i.e. didn't develop the depression due to tinnitus, so this certainly isn't something that will help everyone unfortunately (though ironically it has not helped my depression at all). It has also increased my heart rate and given me painfully dry eyes. For me though, those side effects are more than worth it for the closest to silence I've had all year. I'll also probably be living in fear for a long time knowing that the tinnitus could return hence why I'm very hesitant to even consider that this is over for good yet. We'll see!
       
      • Like Like x 2
      • Hug Hug x 1
      • Good Question Good Question x 1
      • Informative Informative x 1

Share This Page

Loading...